What vitamins can I take that will help with underactive thyroid?
I have an underactive thyroid and I,m taking 200mg of thyroxine every day, plus citalpram afor depression, but I still feel that there is more I can do to improve by taking a vitamin supplement as well but because of the thyroxine and citalpram I,m taking I,m not sure what would interact with them, I know amino acid tyrosine is also good for underactive thyroid but I,m not sure if you can take this with thyroxine or if this is an alternative to thyroxine, please advise as, as well as the depression getting me down its also the weight gain so if there are vitamins that would help as well as the medication I would br grateful if you could let me know... many thanks
- Hi, I also take 200mg thyroxine a day and have done for about 20 years. I don't suffer from depression. I do take a multivitamin every day as a matter of course and I also take sea kelp which is a natural source of iodine. Since I have been taking this my levels have improved as the blood tests have shown. Hope this helps.
- Go back to your GP and ask his/her advice
- Stop taking goitrogens is another perspective rather than what to take. Just as hormones are necessary, if you have a deficiency you should not be taking things that inhibit hormones from doing their job. See source for information on goitrogens. In addition, it is good to support your thyroid hormones with a healthy diet.
Also, if thyroxine is not adequate, you should ask your doctor if t3 therapy would be helpful.
- watch the mixture seek medical advice
- If you have depression, it's most likely thyroid related. I suggest trying a thyroid medication like Armour. Armour has T3 in it that often helps with depresson. Armour is dosed by the Free T4 and Free 3 blood tests not TSH. Many people split the dose of Armour too. I will put a couple of links below.
Good supplements for the thyroid are selenium, L-tryosine, zinc, and kelp. Take all supplements separate from your thyroid medication. I wouldn't take any kelp though unless you are iodine deficient. You can find out if you are deficient by doing an iodine patch test.
- Hi Pat
I'm in the same position as you, except I brought myself off the citalopram last year after only a few months on it.
Get plenty of sleep - I sometimes have 12 hours a night, which I know sounds awful, but I do try to exercise a little during the day to boost my adrenalin.....also I'm taking vitamin c and a multivitamin.
If you want someone who can sympathise or just to talk to, feel free to email me :-)
- Iodine is the only supplement which helps with the thyroid, but you need to check with your doctor before taking it;
- James A. Dukes, Ph.D. has some suggestions for foods which support healthier thyroid function for a person with hypothyroidism (kelp, mustard, radish, walnut), in his book THE GREEN PHARMACY, but with the amount of medications you're on, I wouldn't recommend you take anyone's advice but a doctor's. There's no knowing if these foods or other vitamins or supplements might interact with your meds. If your goal is to be healthier, then consult a dietician as recommended by the doctor who prescribes for you. If your goal is to get off meds, then begin to look for a qualified holistic doctor, or a MD or DO who understands meds but uses them more sparingly than yours. Perhaps see a chiropractor, but there are so many different ones. I would look for a chiropractor who practices network spinal analysis, in order to narrow the field a bit, you could find one at www.donaldepstein.com.
Be careful about asking for vitamin/supplement advice in a forum like this, particularly when you're on medication. It may be an okay place to get a few ideas, but they should be checked with your doctor or you could really hurt your health.
- Contact the doctor, if you get this wrong you can end up very dead
- find a multivititamin with iodine thats ment to help
- The amino acid will be good as well as an overall good multi-vitamin. I take my thyroid med. in the a.m. first thing and then my amino and multi mid afternoon.
- firstly before you start to take anything else see your doctor.ingesting something into your system while on other medications without asking your doctor just isn't good advice.the weight gain is common for any thyroid problem and as for the depression please ask your doctor there are many anti depressants out there that he/she can prescribe for you.
- I have lived on Synthroid since 1981, after they blasted my thyroid with radioactive iodine. Please don't mess with your dose as it will need to be adjusted many times.
I am on Celexa. I have been having some issues too. It is easier said than done, but try to get your mind off what bothers you by doing something more productive. Again, I know, easy words, hard to do.
The weight is the same. Take a walk, march in place, dance, just move a little. I'm not atheletic, but I'm trying to improve my body. Also, hard to get into those new habits.
Hang in there. You are not alone! :)
- I also have hypothyroidism. Right now Im on Levothyroxin @ 0.125 mg and I still am feeling sluggish. I have started taking a multi vitamin daily. I'm scheduled from some heart tests and will be trying to take off some weight here soon. I now weigh over 300 lbs.
My DD got me to buy something called Thyrin-ATC. It's a dietary supplement. It's supposedly designed for thyroid support. Label says the key thyroid support componets are Kelp Meal, Zinc, Selenium, L-Cysteine, and L-Tyrosine.
It has a website <http://www.thyrin.com/> or call 1-800-898-5153. There are 90 caps to a box and directions say you take 6 capsules a day with full glass of water & with your main meals. Don't exceed this amount.
I don't know if they work yet. But I honestly don't think they can hurt anymore than the multi vitamin. I will be asking my Dr about them when I go in next time. Ask your Dr about it and see what he says.
I know exactly what you mean and how you feel about the depression part of this disease. It really stinks, doesn't it?
To me, it's like a curse....
I watched a lot of programs yesterday, on Discovery Health, about obesity, bariatric surgery and on plastic surgery. It was amazing to see these people go through such a trasformation. But the rapid weight loss left them lots of flabby skin that requires surgical removal. I don't know which was uglier...the flab or the scars from removing it.
I'm pretty certain that I can take charge and get this weight down on my own. But having the energy to get started his been and is the biggest challenge I'm facing right now. I've told my family that once the tests results are back on the heart tests and they say I"m good to go... Then I"ll be doing something. It's a long hard road ahead and I know it.... I just wish that I didn't have to battle the depression along the way. I've tried the anti-depressants. But it's not a cure.... and it always come back. Exercise is probably the best thing to do.... To get the adrenaline pumping and maybe some endorphines, too.
Good luck to you and hang in there. Brenda